Alert archive / Washington / Flash Flood Warnings in 2015

Flash Flood Warning 1, NWS Spokane, WA

May 16, 2015Whitman County, Washington

NWS Spokane, WA issued this flash flood warning at May 16, 2015, 6:09 PM PDT for Whitman County, Washington. It was in force for 81 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2015, 6:09 PM PDT (01:09 UTC)
Expired
May 16, 2015, 7:30 PM PDT
In force
81 min
Issued by
NWS Spokane, WA
Area
Storm-based polygon
Flood severity
None

County Whitman County, WA

What was reported inside it

TimeReportWhereRemark
May 16, 6:15 PM PDTFLASH FLOOD7 Ne Oakesdale, WAHEAVY RAINS CREATED WATER ON ROADWAYS UP TO TOP OF TIRE ON CARS.
May 16, 6:30 PM PDTFLASH FLOOD3 E Oakesdale, WASOCIAL MEDIA POST FROM PUBLIC REPORTED 0.92 INCHES OF RAIN IN OAKSDALE AND FLASH FLOODING EAST OF OAKSDALE WITH PHOTO OF FLOODING OVER A ROADWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 1.2 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2015-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 61 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2015-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
61 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
2115 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

201 
WGUS56 KOTX 170109
FFWOTX
WAC075-170230-
/O.NEW.KOTX.FF.W.0001.150517T0109Z-150517T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
609 PM PDT SAT MAY 16 2015

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN WHITMAN COUNTY IN EASTERN WASHINGTON...

* UNTIL 730 PM PDT
    
* AT 606 PM PDT...DOPPLER RADAR AND WEATHER SPOTTERS INDICATED VERY 
  HEAVY RAIN FALLING FROM A SLOW MOVING THUNDERSTORM OVER THE WARNED 
  AREA. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  TEKOA...ROSALIA...OAKESDALE...FARMINGTON AND BELMONT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 4726 11737 4726 11704 4708 11704 4708 11720
      4707 11736

$$

MF
2 follow-up statements
867 
WGUS76 KOTX 170146
FFSOTX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
646 PM PDT SAT MAY 16 2015

WAC075-170230-
/O.CON.KOTX.FF.W.0001.000000T0000Z-150517T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WHITMAN WA-
646 PM PDT SAT MAY 16 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM PDT FOR
NORTHEASTERN WHITMAN COUNTY...

AT 640 PM PDT...THE PUBLIC REPORTED FLASH FLOODING OCCURRING ON 
HIGHWAY 27 BETWEEN OAKSDALE AND TEKOA. ADDITIONAL RAINFALL IS 
EXPECTED IN THE WARNED AREA THROUGH 730 PM. 

DRAINAGES IN THE AREA WILL CARRY THESE FLOOD WATERS TOWARD THE TOWN 
OF ROSALIA BETWEEN NOW AND 730 PM. 

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
TEKOA...ROSALIA...OAKESDALE...FARMINGTON AND BELMONT. 



PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 4726 11737 4726 11704 4708 11704 4708 11720
      4707 11736

$$

MF
860 
WGUS76 KOTX 170227
FFSOTX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
727 PM PDT SAT MAY 16 2015

WAC075-170235-
/O.EXP.KOTX.FF.W.0001.000000T0000Z-150517T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WHITMAN WA-
727 PM PDT SAT MAY 16 2015

...THE FLASH FLOOD WARNING FOR NORTHEASTERN WHITMAN COUNTY WILL
EXPIRE AT 730 PM PDT...

THE HEAVY RAIN HAS ENDED. LIGHT RAIN WILL CONTINUE OVER THE AREA FOR 
MUCH OF THE EVENING BUT FURTHER FLASH FLOODING IS NOT EXPECTED.  

LAT...LON 4726 11737 4726 11704 4708 11704 4708 11720
      4707 11736

$$

MF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this flash flood warning went out at May 16, 4:35 PM PDT, 1 hour 34 minutes earlier.

Area forecast discussion, May 16, 4:35 PM PDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
435 PM PDT SAT MAY 16 2015

.SYNOPSIS...
Showers with embedded thunderstorms are expected tonight
especially over Northeast Washington into the Idaho Panhandle.
Seasonably mild conditions will continue through the next week,
with showers possible over the higher terrain.

&&

.DISCUSSION...
Tonight and Sunday...Satellite shows a rather complex pattern with
a blocking high over northern British Columbia...a large closed
low over NW Wyoming...and a smaller low over southern BC. This
places eastern Washington and north Idaho in the middle of these
features. However for tonight there will be a weak forcing
mechanism as a surface high dropping south into Montana brings a
push of NE winds down the Purcell Trench into North Idaho with a
boundary noted along this leading push. This combined with
uncapped CAPE values over NE Washington and North Idaho around
500-800 J/KG will result in increasing showers and isolated
thunderstorms. This boundary will shift west into North Central
Washington overnight as the low over southern BC swings west into
Vancouver Island. Models show mid level instability as well as
thus areas such as Omak, Winthrop, and Chelan have the best chance
for showers during the overnight hours. Models show a wide range
of qpf totals in these areas and confidence in the degree of
overnight shower activity is low. However given no strong forcing
in place forecast leads towards lighter qpf amounts of less than a
tenth.

On Sunday another large closed low drops to near the Central CA
coast with a southerly flow aloft over the area. However mostly
cloudy skies and northeast boundary layer winds ushering in some
drier low level air will result in less instability compared to
today. The GFS and ECMWF show the best chance for showers on
Sunday over North Central Washington (especially the higher
terrain), Blue Mountains, and Camas Prairie. Thunder chances on
Sunday are marginal, and have restricted this to a slight chance
over just the mountains near the Cascade crest, Blue Mountains,
and Camas Prairie. JW

Wednesday night through Saturday: The Inland NW remains under a
mild and unstable atmosphere, with the continued opportunity for
showers each afternoon for at least a few areas. The long-wave
pattern shows a ridge of western Canada and trough over the
Southwest U.S., leaving the Pacific Northwest in a weak flow
pattern. A weak mid-level low cut-off from the main flow bobbles
somewhere around the Pacific NW. However in the weak flow pattern
models diverge over its placement. Between the surface to 700mb,
however, models generally hold a trough of low pressure/theta-e
around eastern WA and north ID. With expanding instability (CAPE)
each afternoon this will result in some expanding shower and
thunderstorm chances during the afternoon. Thursday chances will
be best across the Cascades, southeast WA and the lower ID
Panhandle. Friday into Saturday the chances gradually expand into
northeast WA and north ID. /J. Cote'

&&

.AVIATION...
00Z TAFS: Thunderstorms with gusty wind and heavy rainfall moving
through the KGEG, KSFF, and KCOE vicinity and they area all
working their way down to the south at about 15 mph. After 6Z
tonight most of the thunderstorm activity will subside however
showers may linger at times through the night and into tomorrow as
the atmosphere still remains somewhat unstable. /Pelatti

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        51  69  49  73  49  76 /  60  10  10  10  10  10
Coeur d'Alene  48  69  45  73  46  75 /  60  10  10  10  10  10
Pullman        49  67  44  72  47  75 /  60  30  20  20  20  30
Lewiston       54  73  51  77  52  79 /  60  30  30  30  20  30
Colville       52  72  48  75  47  78 /  60  20  10  10  10   0
Sandpoint      48  69  40  71  42  74 /  50  10  10  10  10   0
Kellogg        46  68  43  71  43  74 /  60  10  10  10  10  10
Moses Lake     53  73  50  79  55  81 /  30  30  20  10  10  10
Wenatchee      55  72  54  79  54  81 /  50  50  20  10  10  10
Omak           52  72  50  77  47  81 /  60  50  20  10  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, May 16, 6:30 AM PDT, 11 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
630 AM PDT SAT MAY 16 2015

IDZ001>004-026-027-WAZ031>038-041>044-171330-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
630 AM PDT SAT MAY 16 2015

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

No hazardous weather is expected at this time.

In the hours before

Special weather statement, May 16, 5:50 PM PDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
550 PM PDT SAT MAY 16 2015

IDZ003-WAZ033-170145-
IDAHO PALOUSE ID-WASHINGTON PALOUSE WA-
550 PM PDT SAT MAY 16 2015

AT 547 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 17
MILES NORTHEAST OF COLFAX...OR 25 MILES NORTH OF PULLMAN. THIS STORM
WAS MOVING SOUTH AT 10 MPH OR LESS. BRIEF HEAVY RAIN...SMALL
HAIL...AND GUSTY WIND FROM THIS STORM. SOME ROTATION HAS BEEN
DETECTED IN THIS STORM SO THERE IS THE POSSIBILITY OF A BRIEF FUNNEL
CLOUD ASSOCIATED WITH THIS THUNDERSTORM.

LOCATIONS IMPACTED INCLUDE...
TEKOA...GARFIELD...OAKESDALE...FARMINGTON AND BELMONT.

LAT...LON 4716 11732 4723 11707 4697 11694 4693 11733
TIME...MOT...LOC 0047Z 351DEG 2KT 4711 11717

RP

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 5:50 PM PDTSpecial Weather StatementOTXWhitman55 min
May 16, 8:00 PM PDTAreal Flood AdvisoryOTXWhitman6 hr
May 17, 3:43 AM PDTAreal Flood AdvisoryOTXOkanogan4 hr
May 17, 9:41 AM PDTAreal Flood AdvisoryOTXChelan, Okanogan12 hr

Nearby

Flash Flood Warnings in Washington, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.